Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 73, NWS Lincoln, IL

May 2, 2024Fulton County, Peoria County, Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 2024, 5:27 PM CDT for Fulton County, Peoria County, Schuyler County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2024, 5:27 PM CDT (22:27 UTC)
Expired
May 2, 2024, 6:15 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Fulton County, IL, Peoria County, IL, Schuyler County, IL

The radar

The Lincoln radar (KILX), 93 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WUUS53 KILX 022227
SVRILX
ILC057-143-169-022315-
/O.NEW.KILX.SV.W.0073.240502T2227Z-240502T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
527 PM CDT Thu May 2 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Fulton County in west central Illinois...
  Northeastern Schuyler County in west central Illinois...
  Southwestern Peoria County in central Illinois...

* Until 615 PM CDT.

* At 526 PM CDT, a severe thunderstorm was located near Vermont, or 
  13 miles southeast of Macomb, moving northeast at 35 mph. A second 
  storm was located near Smithfield, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 9045 4072 9044 4071 9039 4056 8980
      4021 9044 4028 9058
TIME...MOT...LOC 2226Z 221DEG 31KT 4033 9050 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bumgardner
2 follow-up statements
930 
WWUS53 KILX 022240
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
540 PM CDT Thu May 2 2024

ILC057-143-169-022315-
/O.CON.KILX.SV.W.0073.000000T0000Z-240502T2315Z/
Fulton-Schuyler-Peoria-
540 PM CDT Thu May 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR FULTON...NORTHEASTERN SCHUYLER AND SOUTHWESTERN PEORIA
COUNTIES...

At 539 PM CDT, a severe thunderstorm was located near Adair, or 13
miles west of Lewistown, moving northeast at 35 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters. At 635 pm, a trained weather 
         spotter reported sustained 60 to 70 mph winds north of 
         Table Grove, and noted numerous trees down along highway 
         136.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Canton, Lewistown, Cuba, Avon, Vermont, St. David, Fairview, Ipava,
Table Grove, Dunfermline, Bernadotte, Smithfield, Bryant, Banner,
Marietta, Ellisville, and Fiatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 9045 4072 9044 4071 9039 4056 8980
      4026 9035 4028 9058
TIME...MOT...LOC 2239Z 221DEG 31KT 4042 9040 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Bumgardner
498 
WWUS53 KILX 022251
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
551 PM CDT Thu May 2 2024

ILC169-022300-
/O.CAN.KILX.SV.W.0073.000000T0000Z-240502T2315Z/
Schuyler-
551 PM CDT Thu May 2 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCHUYLER COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4030 9027 4048 9045 4072 9044 4071 9039
      4056 8980
TIME...MOT...LOC 2250Z 205DEG 36KT 4057 9034 

$$

ILC057-143-022315-
/O.CON.KILX.SV.W.0073.000000T0000Z-240502T2315Z/
Fulton-Peoria-
551 PM CDT Thu May 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL FULTON AND SOUTHWESTERN PEORIA COUNTIES...

At 550 PM CDT, a severe thunderstorm was located 7 miles southeast of
Prairie City, or 15 miles northwest of Lewistown, moving northeast at
40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Canton, Lewistown, Cuba, Avon, St. David, Fairview, Ipava,
Dunfermline, Bernadotte, Smithfield, Bryant, Banner, Marietta,
Ellisville, and Fiatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4030 9027 4048 9045 4072 9044 4071 9039
      4056 8980
TIME...MOT...LOC 2250Z 205DEG 36KT 4057 9034 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Bumgardner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:51 PM CDT, 2 hours 36 minutes earlier. Its key messages:

  • Concern remains for some strong to locally severe storms through sunset, primarily west of I-55.
  • While some quieter periods are expected during the weekend, an active weather pattern re-establishes itself early next week.
Area forecast discussion, May 2, 2:51 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
251 PM CDT Thu May 2 2024

.KEY MESSAGES...

- Concern remains for some strong to locally severe storms through
  sunset, primarily west of I-55.

- While some quieter periods are expected during the weekend, an
  active weather pattern re-establishes itself early next week.

&&

.DISCUSSION...
Issued at 251 PM CDT Thu May 2 2024

Isolated convection has begun to fire early this afternoon near
Peoria, along a subtle surface boundary. Latest SPC mesoanalysis
shows close to 1500 J/kg of surface based CAPE across much of
central Illinois, with steep low level lapse rates of around 8.5
C/km. Already have received some pea size hail reports with the
Peoria cell. On a broader scale, numerous thunderstorms continue
to develop over central Missouri and are traveling northeast. A
general expansion northeast along the Illinois/Iowa border is
expected over the next few hours, with storms becoming numerous
over west central Illinois. Area remains in a Level 1 severe risk
this afternoon and early evening, with some brief wind/hail risks.
High-res models show some general weakening after sunset, though
PoP's will remain high over the eastern half of the forecast area
through about 3-4 am. Timing of the overall system appears to have
sped up though, and rain chances on Friday were significantly
lowered and primarily limited to near/east of I-57.

Overall, the upper air pattern over the coming days has not
changed in the morning model suite. As the upper low over
southern Saskatchewan lifts northeast, a larger low will track
into northern California/Nevada this weekend, before ejecting into
the Plains on Monday. The international models keep the closed
low more or less intact through the period, while the GFS opens it
up for a time. Net effect of this will be periods of showers and
thunderstorms into the middle of next week. There are some signs
of extended drier periods Friday night, and again later in the
weekend, with more of an increase in PoP's as the low moves into
the Plains and gets more wound up. Tuesday remains a period of
concern for potential for strong storms, with a number of European
ensemble members featuring CAPE values upwards of 1500 J/kg.
Overnight CSU machine learning probabilities also highlight
Tuesday as a concern.

Geelhart

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1223 PM CDT Thu May 2 2024

Main concern in the shorter term will be with timing of convective
development. Initial development is expected along the IL/IA
border toward 20-21Z with storms moving east, though some
weakening will take place after 00Z. While some of the heavier
storms may produce some brief MVFR visibility or ceilings,
confidence levels are not high enough yet to introduce a TEMPO
period.

Later on, a more sustained period of ceilings below 3,000 feet
will accompany the cold front following the rain. This should be
moving into KPIA as early as 06-07Z, though not reaching KCMI
until closer to 11-12Z. Morning HREF guidance suggests a 2-3 hour
period of IFR conditions isn't out of the question (30-50%
probability), so this will need to be monitored.

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 2, 3:00 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
300 PM CDT Thu May 2 2024

ILZ027>031-036>038-040>043-047>051-032000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
300 PM CDT Thu May 2 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms this evening may become severe with hail up
the size quarters and gusty winds up to 60 mph. Additionally, these
storms will bring potential for locally heavy rainfall. Scattered
thunderstorms will likely continue overnight, but are not expected to
remain severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Occasional thunderstorms are possible over the weekend and early
next week. The probability for severe weather is low over the
weekend, but it is too early to determine the threat for severe
weather next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3pm - 9pm cst.

Expected storm motion is toward the east-northeast around 30 mph.

ILZ044>046-052>057-061>063-066>068-071>073-032000-
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
300 PM CDT Thu May 2 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to develop by tonight. The
probability for severe storms is low, but these storms will bring
potential for locally heavy rainfall and occasional cloud-to-ground
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Occasional thunderstorms are possible over the weekend and early
next week. The probability for severe weather is low over the
weekend, but it is too early to determine the threat for severe
weather next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MJA

In the hours before

Local storm report, May 2, 4:49 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
449 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Hail             2 E London Mills        40.71N 90.23W
05/02/2024  M0.88 Inch       Fulton             IL   Emergency Mngr

&&
Local storm report, May 2, 4:59 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
459 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Hail             Table Grove             40.37N 90.42W
05/02/2024  M1.75 Inch       Fulton             IL   Emergency Mngr

&&

Geelhart
Local storm report, May 2, 5:14 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
514 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Hail             Ipava                   40.35N 90.32W
05/02/2024  M1.75 Inch       Fulton             IL   Law Enforcement

            Relayed by county EM.

&&

Geelhart
Local storm report, May 2, 5:18 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
518 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             Ipava                   40.35N 90.32W
05/02/2024  M1.00 Inch       Fulton             IL   Emergency Mngr

            Quarter size and larger.

&&

Geelhart
Local storm report, May 2, 5:25 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
525 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Dmg     2 ESE Camden            40.14N 90.74W
05/02/2024                   Schuyler           IL   Emergency Mngr

            Trees down near intersection of Camden Rd
            and Daly Ln.

&&
Local storm report, May 2, 5:26 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Lincoln IL
526 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Dmg     1 ESE Littleton         40.23N 90.59W
05/02/2024                   Schuyler           IL   Emergency Mngr

            Power poles down on HWY 67, just SE of
            Littleton.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:40 PM CDTSpecial Weather StatementILXMarshall50 min
May 2, 3:42 PM CDTSpecial Weather StatementILXPeoria33 min
May 2, 3:50 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark25 min
May 2, 4:01 PM CDTSevere Thunderstorm WarningILXFulton, Knox34 min
May 2, 4:14 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark30 min
May 2, 4:31 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria31 min
May 2, 4:37 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler23 min
May 2, 4:55 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler35 min
May 2, 4:57 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton33 min
May 2, 5:45 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria45 min
May 2, 6:24 PM CDTSevere Thunderstorm WarningILXMarshall22 min
May 2, 6:45 PM CDTAreal Flood AdvisoryILXFulton, Schuyler3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.